High Wind, San Juan River Basin
- When
- March 14, 3:00 PM MST to 3:02 PM MST
- Where
- San Juan River Basin forecast zone
- Measured
- 62 kt (71 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
Strong winds ahead of a cold front were reported in the Pagosa Springs area. Gusts to 71 mph occurred at a residence 3 miles west of Pagosa Springs.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Strong winds ahead of a cold front were reported in the Pagosa Springs area. Gusts to 71 mph occurred at a residence 3 miles west of Pagosa Springs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 14, 2:32 PM MST, 28 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
232 PM MST WED MAR 14 2001
SNOW SHOWERS GOT STARTED FROM 7 TO 8 AM THIS MORNING ACROSS
NORTHWEST CO AND THE UINTA MTNS OF UT WITH THE PASSAGE OF A VIGOROUS
COLD FRONT. LATEST IR SATELLITE SHOWED BEST LIFT CONTINUING OVER THE
NORTHERN MOUNTAINS OF CO WITH VORT CENTER AND LEFT EXIT REGION OF
THE JET PROVING UPWARD FORCING. STEEP LAPSE RATES (7 TO 8 DEGREES
C) HELPING GENERATE WIDESPREAD SNOW ZONES 4...10 AND 13. DURING THE
DAY THE COLD FRONT HAS MOVED TO JUST SOUTH OF KMTJ AS OF 21Z. VERY
WINDY CONDITIONS HAVE SUPERSEDED AND FOLLOWED THE FRONT.
STRONG WINDS WILL CONTINUE IN THE CENTRAL VALLEYS OF CO AND PORTIONS
OF EASTERN UT DURING THE REMAINDER OF THE AFTERNOON AND MAY STILL
MEET ADVISORY CRITERIA INTO THE EARLY EVENING. THEREFORE...THE WIND
ADVISORY WILL REMAIN IN EFFECT UNTIL 01Z FOR THOSE AREAS.
MEANWHILE...DYNAMIC LIFT WILL DIMINISH ACROSS THE NORTH DURING THE
NIGHT...HOWEVER OROGRAPHIC LIFT WILL REMAIN CONSIDERABLE THIS
EVENING. SNOW MODEL YIELDS 3 TO 5 INCHES OVER THE ADVISED AREA SO
WILL CONTINUE WITH THE SNOW ADVISORY...THOUGH EXPECT SOME DECREASE
IN WIND IN SNOW LATER TONIGHT.
CONDITIONS TO IMPROVE ON THURSDAY AS NORTHWEST FLOW WEAKENS AND
REGION DRIES. HOWEVER...ENOUGH RESIDUAL MOISTURE AND INSTABILITY TO
MENTION MOUNTAIN SNOW SHOWERS AND LOW POPS FOR THE CENTRAL VALLEYS.
NEXT SYSTEM COMING HARD ON THE HEELS OF TODAYS WITH CLOUDS ALREADY
OVER-SPREADING THE REGION THURSDAY NIGHT. AS UPPER LOW DROPS INTO
THE GREAT BASIN EXPECT SHOWERS TO SPREAD EASTWARD OVER THE REGION.
WINDS AND DYNAMICS NOT ALL THAT IMPRESSIVE WITH THIS MORNINGS RUN...
SO NOT ANTICIPATING ANY HIGHLIGHTS WITH THIS NEXT STORM AS YET.
.EXTENDED...MRF SHOWS THE PACIFIC STORM MENTIONED ABOVE...EVENTUALLY
DRIFTING EASTWARD OVER THE EASTERN PLAINS OF COLORADO SUNDAY. AS A
RESULT...EXPECT UNSETTLED WEEKEND WEATHER WITH COOLER TEMPERATURES.
MONDAY AND TUESDAY...REGION DRIES UNDER A SHORTWAVE RIDGE WITH SOME
WARMING. WEDNESDAY SHORTWAVE TO AFFECT THE NORTHERN THIRD OF THE
CWFA...SO WILL MENTION CHANCE OF PRECIPITATION.
NL
.GJT...WIND ADVISORY EARLY THIS EVENING UT ZONE 27...CO ZONES 6 7 8
11 14 AND 20.
SNOW AND BLOWING SNOW ADVISORY TONIGHT CO ZONES 04 10 13.COZ001>014-017>023-UTZ022>025-027>029-150100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1228 PM MST WED MAR 14 2001 ...GUSTY WEST TO NORTHWEST WINDS WILL PREVAIL THROUGH THIS AFTERNOON... WEST WINDS WILL INCREASE SOUTH OF INTERSTATE 70 THIS AFTERNOON AS A COLD FRONT ADVANCES THROUGH WESTERN COLORADO. GUSTY NORTHWEST WINDS WILL PERSIST NORTH OF INTERSTATE 70 BEHIND THE FRONT. SUSTAINED WIND SPEEDS OF 20 TO 30 MPH WILL BE COMMON...WITH OCCASIONAL GUSTS TO AROUND 45 MPH. STRONGER WIND GUSTS TO NEAR 55 MPH WILL OCCUR WITH COLLAPSING RAIN AND SNOW SHOWERS. THE SHOWERS WILL DIMINISH OVER MOST LOCATIONS AFTER SUNSET. STAY TUNED TO NOAA WEATHER RADIlO OR YOUR FAVORITE LOCAL MEDIA OUTLET FOR FUTURE STATEMENTS OR POSSIBLE ADVISORIES. YOU CAN ALSO GET THE LATEST STATEMENTS AND FORECASTS FROM THE GRAND JUNCTION NATIONAL WEATHER SERVICE WEBSITE AT: http://www.crh.noaa.gov/gjt TGJT
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, March 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5237383.